Related Experiment Video
Updated: Oct 26, 2026

Multifocal Electroretinograms
Published on: December 4, 2011
Methyldigoxin-Induced Visual Hallucinations in an Elderly Patient with Advanced Fazekas Scale 3 Leukoaraiosis: A
Mario Ćurković1,2, Tamer Salha3,4,5, Mladen Oršolić6
1Department of Family Medicine, Osijek-Baranja County Health Center, Osijek, Croatia.
Introduction:
Digoxin and its derivatives remain valuable adjunctive therapies for rate control in atrial fibrillation, yet their narrow therapeutic index poses a significant risk for neurotoxicity, particularly in the geriatric population.
Case Presentation:
We report the case of a 79-year-old female with heart failure and chronic kidney disease who developed vivid, complex visual hallucinations 2 weeks after initiating methyldigoxin therapy. The patient's medical history and subsequent magnetic resonance imaging revealed advanced subcortical vascular encephalopathy, characterized by confluent perivascular gliosis (Fazekas scale 3). This structural background initially raised suspicion of a transient ischemic attack or progressing vascular dementia. However, the patient maintained a high cognitive baseline (MMSE 28/30), and the hallucinations - which included perceiving her deceased husband and grandson - resolved completely within 4 days of methyldigoxin discontinuation. This rapid recovery, combined with the absence of new focal neurological deficits, suggests digitalis induced neurotoxicity rather than a primary cerebrovascular event.
Conclusion:
This case underscores the "clinical-radiological discrepancy" often encountered in elderly patients, where advanced neuroimaging findings may act as a confounding factor. It highlights the necessity of maintaining a high index of suspicion for drug-induced causes of acute neurological symptoms in patients with a "vulnerable brain" due to severe leukoaraiosis. Careful monitoring of digitalis compounds in patients with impaired renal function is mandatory to prevent misdiagnosis and unnecessary interventions.